×

zbMATH — the first resource for mathematics

Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. (English) Zbl 0766.58023
Let \((M,\omega)\) be a compact symplectic manifold, \(H:\mathbb{R}\times M\to\mathbb{R}\) a time-dependent Hamiltonian function, \(X_ H:\mathbb{R}\times M\to TM\) the associated Hamiltonian vector field. Let the classes \([\omega]\), \(c_ 1\in H_ 2(M,\mathbb{Z})\) (the first Chern class to an almost complex structure \(J\) on \(TM)\) vanish over \(\pi_ 2(M)\). Assuming the periodicity \(H(t+1,x)=H(t,x)\), we shall consider the contractible \(\tau\)-periodic \((\tau\in\mathbb{Z})\) solutions of the system \(dx/dt=X_ H(t,x)\) under the weak nondegeneracy hypothesis: at least one Floquet multiplier is not equal to 1.
Theorem A: there exist infinitely many contractible periodic solutions having integer periods.
Theorem B: \(p_ k(H,\tau)-p_{k-1}(H,\tau)+\dots\geq b_{n+k}-b_{n+k- 1}+\dots\) (in particular \(p_ k(H,\tau)\geq b_{n+k})\), where \(p_ k(H,\tau)\) is the number of contractible \(\tau\)-periodic solutions with the Maslov index \(k\), and \(b_ k=\text{rank} H_ k(M,\mathbb{Z}/2\mathbb{Z})\).
The proofs are highly nontrivial and based on rather advanced results and concepts, especially on infinite-dimensional Morse theory with a generalized Maslov index substituted for the common Morse index, the Floer homologies related to the elliptic boundary value problem \(\partial u/\partial s+J(u)\partial u/\partial t+\nabla H=0\) \((u:\mathbb{R}^ 2\to M)\) standing for the common gradient vector field, and the index formula for the relevant Fredholm operator involving the Maslov index.
As a very particular case, the result cover both the classical Morse inequalities and the Lefschetz fixed point theorem for a special choice of \(H\).
Reviewer: J.Chrastina (Brno)

MSC:
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
37G99 Local and nonlocal bifurcation theory for dynamical systems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arnold, C. R. Acad. Sci. Paris 261 pp 3719– (1965)
[2] Mathematical Methods in Classical Mechanics, Appendix 9, Springer-Verlag, New York, 1978. · doi:10.1007/978-1-4757-1693-1
[3] Aronszajn, J. Math. Pures Appl. 36 pp 235– (1957)
[4] Atiyah, Proc. Symp. Pure Math. 48 pp 285– (1988) · doi:10.1090/pspum/048/974342
[5] Atiyah, Math. Proc. Camb. Phil. Soc. 79 pp 71– (1976)
[6] Lecture at the University of Wisconsin, 6 April 1984.
[7] Conley, Inv. Math. 73 pp 33– (1983)
[8] Conley, Comm. Pure Appl. Math. 37 pp 207– (1984)
[9] Conley, Proc. Symp. Pure Math. 45 pp 283– (1986) · doi:10.1090/pspum/045.1/843567
[10] Duistermaat, Adv. in Math. 21 pp 173– (1976)
[11] Floer, J. Diff. Geom. 28 pp 513– (1988)
[12] Floer, Comm. Pure Appl. Math. 41 pp 393– (1988)
[13] Floer, Comm. Pure Appl. Math. 41 pp 775– (1988)
[14] Floer, Comm. Math. Phys. 118 pp 215– (1988)
[15] Floer, J. Diff. Geom. 30 pp 207– (1989)
[16] Floer, Comm. Math. Phys. 120 pp 575– (1989)
[17] and , Symplectic homology I: Preliminaries and recollections, Ruhr Universität Bochum, 1991, preprint.
[18] and , Coherent orientations for periodic orbit problems in symplectic geometry, Ruhr Universität Bochum, 1991, preprint.
[19] Franzosa, Trans. AMS 311 pp 561– (1989)
[20] Franks, Invent. Math.
[21] Gelfand, Uspekhi Math. Nak. 10 pp 3– (1955)
[22] AMS Translations Series 2 8 pp 143– (1958) · Zbl 0079.10905 · doi:10.1090/trans2/008/06
[23] Gromov, Invent. Math. 82 pp 307– (1985)
[24] Hofer, Ann. Henri Poincaré Analyse Nonlinéaire 5 pp 465– (1988)
[25] Perturbation Theory for Linear Operators, Springer-Verlag, New York, 1976. · doi:10.1007/978-3-642-66282-9
[26] and , Elliptic operators on noncompact manifolds, Ann. Sci. Normale Sup. Pisa 4–12, 1985, pp. 409–446.
[27] and , Morse theory for forced oscillations of asymptotically linear Hamiltonian systems, pp. 528–563 in: Stochastic Processes. Physics and Geometry, World Scientific, 1990.
[28] McDuff, Bull. AMS 23 pp 311– (1990)
[29] Lectures on the h-Cobordism Theorem, Math. Notes 1, Princeton University Press, 1965. · doi:10.1515/9781400878055
[30] Moeckel, Ergod. Th. Dynam. Sys. 8 pp 227– (1988)
[31] Moser, Trans. AMS 120 pp 286– (1965)
[32] Proof of a generalized form of a fixed point theorem due to G. D. Birkhoff, pp. 464–494 in: Geometry and Topology, Springer Lecture Notes in Mathematics, Vol. 597, 1977.
[33] Notes sur les pages 316 à 322 de l’article de M. Gromov ”Pseudoholomorphic curves in symplectic manifolds,” preprint, Ecole Polytechnique, Palaiseau, 1988.
[34] Sacks, Ann. Math. 113 pp 1– (1981)
[35] Salamon, Bull. LMS 22 pp 113– (1990)
[36] and , Floer homology, the Maslov index and periodic orbits of Hamiltonian equations, pp. 573–600 in: Analysis et cetera. and , eds., Academic Press, New York, 1990. · doi:10.1016/B978-0-12-574249-8.50032-8
[37] Smale, Bull. AMS 66 pp 43– (1960)
[38] Smale, Am. J. Math. 87 pp 213– (1973)
[39] Viterbo, Bull. Soc. Math. France 115 pp 361– (1987)
[40] Viterbo, Invent. math. 100 pp 301– (1990)
[41] Witten, J. Diff. Geom. 17 pp 661– (1982)
[42] Wolfson, J. Diff. Geom. 23 pp 383– (1988)
[43] The Arnold conjecture for fixed points of symplectic mappings and periodic solutions of Hamiltonian systems, pp. 1237–1246 in: Proceedings of the International Congress of Mathematics, Berkeley, 1988.
[44] A Poincaré-Birkhoff-type result in higher dimensions, pp. 119–146 in Aspects Dynamiques et Topologiques des Groups Infinis de Transformation de la Mécanique, P. Dazard, N. Desolnaux-Moulis, and J. M. Marvan, eds., Travaux en cours 25, Hermann, Paris, 1987.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.